Alert archive / South Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Aberdeen, SD

July 4, 2018Campbell County, Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 4, 2018, 1:51 AM CDT for Campbell County, Corson County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 1:51 AM CDT (06:51 UTC)
Expired
Jul 4, 2018, 7:45 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Campbell County, SD, Corson County, SD

The radar

The Bismarck radar (KBIS), 110 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:00 AM CDTFLASH FLOOD4 Nnw Wakpala, SDOAK CREEK AT WAKPALA (WKPS2) ROSE 10 FEET IN 6 HOURS EARLY THIS MORNING, REACHING 15 FEET BY 6 AM CDT. CREEK STAGE FINALLY CRESTED AT 16.34 FEET AT 9 AM CDT THIS MORNING. MAJOR FLOOD STAGE AT THIS REPORTING GAUGE IS 16 FEET. OAK CREEK HAS BEEN REGISTERING A VE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 249 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

767 
WGUS53 KABR 040651
FFWABR
SDC021-031-041245-
/O.NEW.KABR.FF.W.0010.180704T0651Z-180704T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
151 AM CDT WED JUL 4 2018

The National Weather Service in Aberdeen has issued a

* Flash Flood Warning for...
  Eastern Corson County in north central South Dakota...
  Northwestern Campbell County in north central South Dakota...

* Until 745 AM CDT/645 AM MDT/.

* At 150 AM CDT/1250 AM MDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. 

* Some locations that will experience flooding include...
  Wakpala, Kenel and Mahto. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4594 10042 4556 10053 4558 10075 4594 10076

$$

Wise

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:29 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 4, 12:29 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1229 AM CDT Wed Jul 4 2018

.UPDATE...
Issued at 801 PM CDT Tue Jul 3 2018

Allowed heat advisory to expire. Developing thunderstorms are
adding to the cloud cover and temperatures are dropping in areas
receiving rain. Drier spots across south central SD will slowly
cool after sunset.

UPDATE Issued at 630 PM CDT Tue Jul 3 2018

Made a few tweaks to evening pops based on latest HRRR and current
radar returns. Otherwise, forecast remains on track for the
overnight period with two rounds of storms possible.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 223 PM CDT Tue Jul 3 2018

Convection remains the main challenge in the short range.
Instability continues to increase across the region this afternoon as
diabatic heating continues. However, deep layer shear is probably
slackening as the mid level westerlies retreat to the north this
afternoon and evening. Also, heights continue to build
across the region with warming temps aloft. Meanwhile, ll shear will
remain decent through tonight given continued llj, and its diurnal
increase this evening. The CAMS and non-CAMS are at odds concerning
convective development in the northeast toward evening. The HRRR is
somewhat aggressive, perhaps picking up on outflow boundaries left
behind by the morning convection.  Non-CAMS favor activity
developing further north, or not at all over the northeast this
evening. Later in the evening there is fair agreement that an MCS
will fire up over the High Plains, and then head northeast
overnight. The main threat with the possible early evening
convection will be hail and heavy rain, and the late night activity
should favor gusty winds. Nonetheless, confidence in how all this
will play out is fairly low attm.  Temperatures will be above normal
through Wednesday.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 223 PM CDT Tue Jul 3 2018

Mid level ridge will expand from the eastern conus, back west to the
central conus during the period. The ridge does get knocked down
some by passing s/w energy late in the weekend, into early next
week. That is likely the best opportunity for any meaningful pcpn
during the period, since prior to that the strong mid level ridge
should provide for general subsidence across the Northern Plains.
Meanwhile, temperatures should remain near to above normal through
most of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1225 AM CDT Wed Jul 4 2018

Showers and thunderstorms crossing the region early this morning
will bring mixed flying conditions. Southerly winds ahead the
storms will become northwesterly this afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...SD
Hazardous weather outlook, Jul 3, 1:23 PM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
123 PM CDT Tue Jul 3 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

More storms are expected this evening and overnight. Severe storms
are possible with strong winds and large hail being the main
threats. Storms could fire first in the northeast, and then later
in the evening out west.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and storms will linger into Wednesday across the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

tdk

In the hours before

Special weather statement, Jul 3, 10:46 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
946 PM MDT TUE JUL 3 2018

SDZ003-040430-
Corson SD-
946 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1030
PM MDT...

At 945 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shambo Ranch, or 27 miles south of Lemmon, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk.

LAT...LON 4594 10200 4594 10149 4547 10144 4547 10200
TIME...MOT...LOC 0345Z 257DEG 32KT 4556 10197

SD
Special weather statement, Jul 3, 11:05 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1005 PM MDT TUE JUL 3 2018

SDZ003-040445-
Corson SD-
1005 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON COUNTY UNTIL
1045 PM MDT...

At 1005 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Lake Oahe, or 9 miles northwest of Mobridge, moving north at
25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mclaughlin, Wakpala, Mahto and Indian Memorial Rec Area.

A Severe Thunderstorm Watch remains in effect until 400 AM MDT for
north central South Dakota.

LAT...LON 4558 10047 4555 10063 4581 10086 4588 10053
TIME...MOT...LOC 0405Z 163DEG 21KT 4563 10059

Wise
Special weather statement, Jul 4, 12:02 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1202 AM CDT WED JUL 4 2018

SDZ004-005-009-010-040545-
Walworth SD-Campbell SD-McPherson SD-Edmunds SD-
1202 AM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDMUNDS...EASTERN
CAMPBELL...WESTERN MCPHERSON AND EASTERN WALWORTH COUNTIES UNTIL 1245
AM CDT...

At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hosmer, or 14 miles south of Eureka, moving north at 55 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eureka, Selby, Bowdle, Herreid, Roscoe, Hosmer, Java, Mound City,
Artas, Hillsview, Lake Hiddenwood Rec Area and Greenway.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central South Dakota.

LAT...LON 4543 9933 4528 9995 4590 10015 4592 9940
TIME...MOT...LOC 0501Z 168DEG 46KT 4556 9958

Wise
Local storm report, Jul 4, 1:12 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
112 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     TSTM WND GST     1 NE HAYES              44.38N 101.01W
07/04/2018  M58 MPH          STANLEY            SD   MESONET

&&

SD
Local storm report, Jul 4, 1:24 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     14 NNW SANSARC          44.69N 101.14W
07/04/2018  M62 MPH          STANLEY            SD   MESONET

            SDDOT SITE FOSTER BAY.

&&

SD
Local storm report, Jul 4, 1:29 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
129 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     TSTM WND GST     4 NNE EAGLE BUTTE       45.05N 101.21W
07/04/2018  M70 MPH          DEWEY              SD   MESONET

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:09 PM CDTSpecial Weather StatementABRFaulk66 min
Jul 3, 7:14 PM CDTSevere Thunderstorm WarningABRFaulk, Hand61 min
Jul 3, 8:14 PM CDTSevere Thunderstorm WarningABRFaulk, Hand42 min
Jul 3, 8:21 PM CDTFlash Flood WarningABRFaulk, Hand6 hr
Jul 3, 8:59 PM CDTSpecial Weather StatementABRGrant46 min
Jul 3, 9:21 PM CDTSpecial Weather StatementABRWalworth39 min
Jul 3, 9:37 PM CDTSpecial Weather StatementABRFaulk53 min
Jul 3, 9:41 PM CDTSevere Thunderstorm WarningABRFaulk, Hand43 min
Jul 3, 10:20 PM CDTSevere Thunderstorm WarningABRFaulk, Hand40 min
Jul 3, 10:46 PM CDTSpecial Weather StatementABRCorson44 min
Jul 3, 10:55 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk50 min
Jul 3, 10:59 PM CDTSevere Thunderstorm WarningABRCorson34 min
Jul 3, 11:05 PM CDTSpecial Weather StatementABRCorson40 min
Jul 3, 11:45 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk31 min
Jul 3, 11:51 PM CDTSevere Thunderstorm WarningABRCorson39 min
Jul 4, 12:02 AM CDTSpecial Weather StatementABRCampbell43 min
Jul 4, 12:25 AM CDTSevere Thunderstorm WarningABRCorson50 min
Jul 4, 12:48 AM CDTSevere Thunderstorm WarningABRDewey, Stanley42 min
Jul 4, 12:50 AM CDTSevere Thunderstorm WarningABRCampbell21 min
Jul 4, 12:55 AM CDTSevere Thunderstorm WarningABRCampbell, McPherson50 min
Jul 4, 12:58 AM CDTTornado WarningABRDewey21 min
Jul 4, 1:07 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth38 min
Jul 4, 1:13 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully47 min
Jul 4, 1:31 AM CDTSevere Thunderstorm WarningABRCorson, Dewey29 min
Jul 4, 1:42 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Sully, Walworth48 min
Jul 4, 1:58 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth47 min
Jul 4, 2:08 AM CDTAreal Flood WarningABRFaulk, Hand11 hr
Jul 4, 2:10 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, Faulk, Hyde, McPherson, Potter and 2 more50 min
Jul 4, 2:43 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk, McPherson47 min
Jul 4, 3:15 AM CDTSevere Thunderstorm WarningABRBrown, McPherson30 min
Jul 4, 3:41 AM CDTSpecial Weather StatementABRBrown, Spink34 min
Jul 4, 4:50 AM CDTSpecial Weather StatementABRClark, Codington, Day, Grant, Hamlin, Roberts40 min
Jul 4, 7:15 AM CDTAreal Flood WarningABRCorson6 hr
Jul 4, 1:15 PM CDTAreal Flood WarningABRCorson13 hr

Nearby

Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.